In order to identify people at risk of these unexplained cardiac events, a newly published study examined the presence of certain warning symptoms that are present in people who have been resuscitated from a cardiac arrest. The research found that over a quarter of unexplained cardiac arrests occurred after the patient had an event of fainting, known as syncope. Patients also had frequent chest pain and palpitations.
Conducted by Dr. Andrew Krahn, Cardiologist, London Health Sciences Centre, Scientist, Lawson Health Research Institute, and Professor, The University of University of Western Ontario, and colleagues from across Canada, the study involved clinical evaluation of patients with apparently unexplained cardiac arrest and no evident cardiac disease and included patients and first-degree relatives.
Symptoms represent an opportunity for detection of risk and possible prevention when assessed by the health care team. More than half of the fainting episodes had characteristics that would point to a serious heart rhythm problem, based on a simple fainting questionnaire that can be administered in a doctor's office or emergency room, developed in Calgary by Dr. Robert Sheldon.
"The research and study findings suggest that fainting may be one signal that could be used to identify and prevent future events," Krahn explains. "Warning symptoms like fainting provide an opportunity to diagnose genetic disorders that may lead to treatment to prevent future sudden death.
The study and Dr. Krahn was supported by the Heart and Stroke Foundation of Ontario, representing a strong commitment to detection and prevention of risk of sudden death.
"Funding research like Dr. Krahn's is a great example of how Heart and Stroke Foundation is continuing to save lives," said Vincent Bowman, Director of Research, Heart and Stroke Foundation of Ontario "Helping the public better understand the relationship between fainting and sudden death may encourage people to quickly seek the help they need to diagnose the presence of a serious heart arrhythmia."